Oklahoma, 2022

Drought in Oklahoma, May 16 to 31, 2022

May 16 to 31, 2022 · NWS OUN · 22 events in 22 counties and zones

Continued rainfall helped lessen or remove drought conditions across central Oklahoma, though drought remained across much of western Oklahoma.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Continued rainfall helped lessen or remove drought conditions across central Oklahoma, though drought remained across much of western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, May 15, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 AM CDT Mon May 16 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 203 PM CDT Sun May 15 2022

Main focus for thunderstorms tonight will be across the east where
capping is weaker. We launched an 18Z sounding, but unfortunately
the software did not adequately create significant levels. The
sounding showed the warmest layer of 23 degrees C at about 825 mb
which still yields convective inhibition of about 240 J/kg. In
addition, moisture is mixing out and reducing surface dewpoints a
few degrees in areas near and east of interstate 35 which will
further keep capping in play in the west and limit the western
extent of any potential convection. Some erosion of CIN is
expected in eastern areas. An outflow boundary is also drifting
southwest from the early convection in southeastern Kansas and
northeastern Oklahoma which is providing another area of
convergence and lift, and cumulus clouds have been developing near
this feature this afternoon. With these factors, the western
extent of convection will still be possible in the eastern portion
of the forecast area, becoming more likely in the southeast
overnight as the front moves through and provides convergence and
lift. If we do get thunderstorms late this afternoon and this
evening, there will be the potential of severe weather through the
evening hours. The front will push south of the area overnight
pushing any storm chances farther south by early Monday as well.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 214 PM CDT Sun May 15 2022

Much of this week will be characterized by hot to very hot
temperatures as upper ridging attempts to build over the region. A
couple shortwaves appear poised to cross the area on the northern
periphery of the ridge, but models show fairly stout capping in
place Tuesday through Thursday which will limit much in the way of
convective development with these impulses. However, will have to
watch for the potential for convection moving in off the high
plains into northern/western Oklahoma Tuesday and Wednesday (a low
probability for now). Temperatures across our Texas counties will
likely be near or exceed 100-105 during this period with 90s
common elsewhere, which will once again record high territory for
many. The hot and dry weather will lead to elevated to near
critical fire weather conditions for western parts of the area,
with Tuesday and Thursday being the worst days as winds strengthen
from the south or southwest.

A bit of relief from the heat looks to enter our area on Friday in
the form of a cold front. This front will also act as a focus for
potential thunderstorm development, though models disagree on where
exactly this may be due to differences in frontal timing. For now
kept low storm chances east of the I-35 corridor, but again this
could move westward if the front were to slow some. The
environment ahead of the front will be very unstable with adequate
shear present as well for some severe risk. Much cooler
temperatures are then expected next weekend behind the front, with
models showing another potential system and storm chances for the
area next Sunday or Monday.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Mon May 16 2022

Will keep mention of MVFR cigs in the 10-14Z time frame across
southwest Oklahoma and western north Texas terminals. There is
disagreement among models on cig heights and if they will even
form late tonight and tomorrow morning, but with the mention of
MVFR cigs already in forecast, we will keep it going and adjust to
a TEMPO group instead of prevailing. Northeast and east winds will
become southeast tomorrow afternoon. TSRA could move into western
Oklahoma toward end of forecast, but confidence not high enough to
add at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  92  73  94 /  10   0   0   0
Hobart OK         66 100  70 100 /  10   0  10   0
Wichita Falls TX  69 103  73 104 /   0   0   0   0
Gage OK           62  99  61  90 /  10   0  10   0
Ponca City OK     60  89  67  92 /  10  10  10   0
Durant OK         67  93  70  95 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....08
AVIATION...11
Hazardous weather outlook, May 15, 11:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1245 AM CDT Mon May 16 2022

OKZ004>048-050>052-TXZ083>090-162230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1245 AM CDT Mon May 16 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Sunrise...

.Thunderstorms...
Isolated storms will be possible near the Red River of south central
and southeast Oklahoma. Any severe storms should stay south of the
Red River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
A Marginal Risk of severe storms covers western Oklahoma and western
north Texas Monday evening into Monday night in case storms moving
out of the Texas Panhandle may be capable of producing damaging wind
gusts and marginally severe size hail.

Thunderstorm chances return Friday and Saturday. Severe weather does
appear possible during this time.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Tuesday and again Thursday, mainly across far western Oklahoma
and adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 15, 9:15 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SE DURANT             33.99N 96.37W
05/15/2022                   BRYAN              OK   STORM CHASER

            POWER LINES DOWN.

&&

MAHALE
Local storm report, May 15, 9:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1016 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 NW ARMSTRONG          34.08N 96.38W
05/15/2022                   BRYAN              OK   PUBLIC

            LARGE TREES SNAPPED OFF AND MISSING
            SHINGLES.

&&

MAHALE
Special weather statement, May 15, 9:22 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Norman OK
1022 PM CDT Sun May 15 2022

OKZ050-160400-
Love OK-
1022 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Love County through
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Rubottom, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Thackerville, Leon, Rubottom, Burneyville and southern Lake
Murray.

This includes Interstate 35 between mile markers 6 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3382 9721 3384 9717 3385 9717 3390 9718
      3392 9721 3390 9725 3386 9726 3389 9731
      3385 9733 3388 9733 3388 9734 3385 9735
      3388 9745 3391 9747 3406 9744 3406 9706
      3379 9710
TIME...MOT...LOC 0322Z 278DEG 18KT 3397 9737

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Local storm report, May 15, 9:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             BURNEYVILLE             33.91N 97.30W
05/15/2022  E1.75 INCH       LOVE               OK   TRAINED SPOTTER

&&

MAHALE
Local storm report, May 15, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NNE DOUGHERTY         34.42N 97.04W
05/15/2022  E1.50 INCH       MURRAY             OK   TRAINED SPOTTER

&&

11
Special weather statement, May 15, 10:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
1142 PM CDT Sun May 15 2022

OKZ050-160515-
Love OK-
1142 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Love
County through 1215 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leon, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thackerville, Leon and Burneyville.

This includes Interstate 35 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 9715 3376 9719 3382 9720 3389 9731
      3385 9733 3388 9733 3388 9734 3382 9737
      3383 9745 3390 9745 3397 9737 3389 9724
      3387 9725 3383 9720 3385 9716 3380 9709
      3373 9709 3372 9712
TIME...MOT...LOC 0442Z 314DEG 20KT 3386 9739

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Alfalfa

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Beckham

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Caddo

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Cotton

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Custer

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Grant

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Jackson

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Kiowa

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Major

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Stephens

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033010, 1033011, 1033012, 1033014, 1033015, 1033016, 1033017, 1033018, 1033019, 1033020, 1033021, 1033022, 1033024, 1033025, 1033026, 1033028, 1033031, 1033032, 1033033, 1033034, 1033035, 1033036.